Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
120 Doctors are Online

Severe hair fall, overweight, antidepressant drugs responsible ?

User rating for this question
Very Good
Answered by

Practicing since : 2000
Answered : 47 Questions
i am 52 yrs old female,suffering from severe hair fall.i am over weight does it make any adverse effect? i take anti deppresant grugs.
Posted Tue, 8 May 2012 in Hair Loss
Answered by Dr. Abhijeet Deshmukh, 3 hours later

Thank you for your query here on XXXXXXX

Would you like to mention the names of the anti-depressants that you are taking at the moment? A few anti-depressants such as Mirtazapine are indeed known to be associated with hear loss. But there might be other factors involved which we need to discuss.

Being over weight, per se, does not appear to be responsible for hair loss. But if you are over weight and are not receiving appropriate vitamins and minerals through food, hair loss can happen.

Can you also mention if you are taking any diet advice about the weight?

Awaiting your response.

Abhijeet Deshmukh, MD
Above answer was peer-reviewed by
Follow-up: Severe hair fall, overweight, antidepressant drugs responsible ? 5 hours later
Thanks for yr response. at present i am taking Lithium 450, Qutipin 200,Lamitor 100,Sulpitac 100,Beloc 40TR, Altroxin 100. i am not taking any advice regarding my diet.
Answered by Dr. Abhijeet Deshmukh, 9 hours later

Thanks for the reply.

Few of the medications you are on are known to cause hair loss as a side effect, the medicines being
1. Lithium

The above two medicines have been documented in making the hair thin and brittle, leading to hair loss,but this does not mean you could stop them immediately, they must be taken as long as your medical condition warrants their need and until the doctor asks you to modify the dose or stop the same.

The medicines you mentioned are also known to cause weight gain as their side effect.Always remember every medicine has its own side effect, and we always weigh the benefits over risks or side effects while prescribing them.

I would also want to tell you that stress, depression , thyroid dysfunction by themselves cause some amount of hair loss.

Here are a few points and suggestions that would help you in controlling the hair loss.

1.Make sure that you do not have dandruff, itchy scalp and flakes indicate dandruff, in most people this is the cause for hair loss. You could use a good anti dandruff shampoo like NIZROL or SCALPE which have Ketoconazole,twice a week to keep your hair healthy and free from this problem.Cut down on oily food and cholesterol.

2.You must reduce the stress your going through, daily physical activity is compulsory, meditation, yoga , brisk walking, XXXXXXX breathing exercises ,will help you in dealing with stress, depression , hypertension as well as thyroid problems

3. Drink lots of water daily, by doing this you will be hydrating the whole body and keeping your system healthy, contributing to good hair growth.

4. A good multivitamin preparation like Tab.DIACOBOL PLUS/BIOTIN/ZINCOVIT one tab a day will be helpful, this does not cause side effects like weight gain, etc , it is just a myth that people refer to.

5.I would also suggest you try ANAPHASE shampoo, if available,it is helpful in increasing the circulation to the scalp and strengthens the hair roots as well

As I mentioned previously ,weight gain will indirectly lead to hair loss, it is a contributing factor. Hence keep your weight under control.

I suggest you try these for at least 3 months for good results.

I hope I answered your questions

Wish you good health.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor